Wisconsin, 2011Damaging Winds in Wisconsin, July 19, 2011
July 19, 2011 · NWS MKX · 5 events in 4 counties and zones
A warm frontal zone, extending southeast from low pressure in the Northern Plains across Minnesota, Wisconsin and into northern Illinois, marked the leading edge of a hot and humid air mass over the Upper Midwest. A low-level jet moving over this front was the impetus for the development of severe thunderstorm clusters with short bowing segments that moved from west central Wisconsin to…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal zone, extending southeast from low pressure in the Northern Plains across Minnesota, Wisconsin and into northern Illinois, marked the leading edge of a hot and humid air mass over the Upper Midwest. A low-level jet moving over this front was the impetus for the development of severe thunderstorm clusters with short bowing segments that moved from west central Wisconsin to Southeast Wisconsin late in the evening of July 19th into the early morning of July 20th. The storm clusters produced damaging wind gusts that felled trees and blew down power lines from Marquette and Green Lake counties through Fond Du Lac County into Dodge County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 19, 7:50 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 19, 7:50 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
850 PM CDT TUE JUL 19 2011
.UPDATE...NO CHANGES TO HEAT HEADLINES FOR LATER PERIODS. FOCUS ON
LINE STRONG TO SEVERE CONVECTIN OF CENTRAL WISCONSIN THAT IS
MOVING SOUTHEAST CARRIED ALONG STEERING WINDS IN MID-LEVEL FLOW.
CONVECTION FORMED DUE TO STRONG WARM AIR ADVECTION DURING THE LATE
AFTERNOON AS LOW LEVEL JET STRENGTHENED INTO NORTHWEST WI.
CURRENTLY CONVECTION MOVING ALONG STRONG INSTABILITY GRADIENT
SOUTHEAST TOWARD CWA. THINKING CONVECTION WILL MOST LIKELY WEAKEN
AS IT PUSHES TOWARD AND INTO NORTHERN CWA AFTER 10 PM...BUT COULD
NOT RULE OUT A FEW SEVERE WIND GUSTS OR LARGER HAILSTONES. LOSS OF
INSOLATION AND MOVING AWAY FROM BETTER LOW LEVEL CONVERGENCE
SHOULD HELP CONVECTION WEAKEN. HOWEVER WILL BE BUMPING UP POPS
OVER MOST OF CWA THROUGH 08-09Z FOR NOW...WITH HIGHEST IN THE
NORTHWEST /FOR NOW/.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM 10 AM WEDNESDAY TO 9 PM CDT THURSDAY FOR
WIZ051-052-059-060-065-066-071-072.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR
WIZ046-047-056>058-062>064-067>070.
LM...NONE.
&&
MBKHazardous weather outlook, Jul 19, 5:10 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 PM CDT TUE JUL 19 2011
WIZ046-047-051-052-056>060-062>072-202315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
610 PM CDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR GREEN
LAKE...DODGE...JEFFERSON AND WALWORTH COUNTIES...AND THE REMAINING
COUNTIES OF SOUTH CENTRAL WISCONSIN.
THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE SEVERE WEATHER RISKS
WOULD BE DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 1 AM CDT ALONG AND NORTH OF A LINE FROM
PORTAGE TO WEST BEND AND PORT WASHINGTON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT INTO THURSDAY EVENING FOR
SOUTH CENTRAL WISCONSIN AND WESTERN PORTIONS OF SOUTHEAST WISCONSIN.
A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTHEAST
WISCONSIN FROM LATE WEDNESDAY MORNING INTO THURSDAY EVENING.
AFTERNOON AND EARLY EVENING HEAT INDEX VALUES ARE EXPECTED TO RANGE
FROM 95 TO 110 DEGREES...WITH MUGGY NIGHT TIME LOWS IN THE 70S TO
NEAR 80 DEGREES.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN FAR SOUTHERN WISCONSIN
FOR THURSDAY AFTERNOON AND NIGHT AS A WEAK COOL FRONT MOVES THROUGH
THE AREA. CHANCES OF THUNDERSTORMS THEN CONTINUE FOR FRIDAY THROUGH
THE WEEKEND AS A WARM FRONT AND COLD FRONT AFFECTS THE REGION IN
RESPONSE TO LOW PRESSURE MOVING FROM THE NORTHERN GREAT PLAINS INTO
SOUTHERN CANADA.
IN ADDITION...WEATHER CONDITIONS THAT ARE CONDUCIVE TO UNHEALTHY AIR
QUALITY WILL LINGER FOR THE WEEK. A PERIOD OF SUNNY SKIES...HOT AND
HUMID CONDITIONS...LIGHT WINDS...AND NOT MUCH AIR MASS CHANGE COULD
LEAD TO UNHEALTHY LEVELS OF OZONE CONCENTRATIONS. LAKE SHORE
COUNTIES WILL BE MOST AFFECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
LMZ643>646-202315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
610 PM CDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
AREAS OF FOG AND HAZE WILL LINGER OVER THE WATERS OF LAKE MICHIGAN
THIS EVENING. EAST WINDS WILL SHIFT TO THE SOUTH TO SOUTHWEST LATE
TONIGHT...DIMINISHING THE THICKER FOG.
THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS EVENING. A FEW
THUNDERSTORMS COULD TURN SEVERE PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM PORT
WASHINGTON TO SHEBOYGAN UNTIL 1 AM CDT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG LOW PRESSURE MOVING FROM THE NORTHERN PLAINS INTO CANADA WILL
GENERATE BREEZY SOUTHWEST WINDS ON WEDNESDAY. WIND GUSTS MAY REACH
SMALL CRAFT ADVISORY CONDITIONS BY WEDNESDAY AFTERNOON AND LAST INTO
THE EARLY EVENING.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN FAR SOUTHERN WISCONSIN
AND ADJACENT LAKE MICHIGAN FOR THURSDAY AFTERNOON AND NIGHT AS A
WEAK COOL FRONT MOVES THROUGH THE AREA. CHANCES OF THUNDERSTORMS
THEN CONTINUE FOR FRIDAY THROUGH THE WEEKEND AS A WARM FRONT AND
COLD FRONT AFFECTS THE REGION IN RESPONSE TO LOW PRESSURE MOVING
FROM THE NORTHERN GREAT PLAINS INTO SOUTHERN CANADA.
WWW.WEATHER.GOV/MKX
MBK
In the hours before
Special weather statement, Jul 19, 10:16 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1116 PM CDT TUE JUL 19 2011
WIZ056-057-062-063-200515-
COLUMBIA-DANE-IOWA-SAUK-
1116 PM CDT TUE JUL 19 2011
...STRONG WINDS AHEAD OF STRONG THUNDERSTORM MOVING INTO SAUK
COUNTY...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF WISCONSIN DELLS...MOVING
SOUTHEAST AT 40 MPH. OUTFLOW FROM THIS STORM WILL MOVE THROUGH AHEAD
OF THE STORMS...LEADING TO WINDS UP TO 50 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
LAKE DELTON BY 1135 PM CDT...
WISCONSIN DELLS AIRPORT BY 1140 PM CDT...
WEST BARABOO AND BARABOO BY 1145 PM CDT...
DEVILS LAKE STATE PARK BY 1150 PM CDT...
PRAIRIE DU SAC AND SAUK CITY BY 1205 AM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
SEARS
Local storm report, Jul 19, 10:34 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1134 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST BERLIN 43.97N 88.95W
07/19/2011 M51 MPH GREEN LAKE WI EMERGENCY MNGR
&&
SEARSThunderstorm Wind, Green Lake
- When
- July 19, 10:38 PM CST to 11:00 PM CST
- Where
- Green Lake County, Princeton to 5 mi E of Markesan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.850, -89.120
Tree branches and power lines were reported blown down in a 5-mile wide swath from Princeton to east of Markesan from thunderstorm wind gusts estimated at 61 mph (52 knots).
Thunderstorm Wind, Marquette
- When
- July 19, 10:38 PM CST
- Where
- Marquette County, 1.5 mi NW of Oxford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 43.795, -89.591
Large tree branches were reported blown down and tents damaged at a Boy Scout camp from thunderstorm wind gusts estimated at 61 mph (52 knots).
Thunderstorm Wind, Fond du Lac
- When
- July 19, 11:10 PM CST
- Where
- Fond du Lac County, 2.13 mi W of Waupun
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.633, -88.772
Large tree branches were reported blown down from thunderstorm wind gusts estimated at 61 mph (52 knots) at the intersection of County A and County AW just west of Waupun.
Thunderstorm Wind, Dodge
- When
- July 19, 11:18 PM CST
- Where
- Dodge County, Brownsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -88.480
Large tree branches were reported blown down from thunderstorm wind gusts estimated at 61 mph (52 knots).
Thunderstorm Wind, Dodge
- When
- July 19, 11:23 PM CST
- Where
- Dodge County, Beaver Dam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.470, -88.830
Large tree branches were reported blown down from thunderstorm wind gusts estimated at 61 mph (52 knots) that blocked a road and also blew down other large branches across Beaver Dam.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338123, 338124, 338126, 338125, 338127.